Wisconsin, 2019

Winter Weather in Wisconsin, February 23, 2019

February 23, 2019 · NWS MKX · 16 events in 16 counties and zones

A surge of relatively mild and moist air aloft over a colder surface layer resulted in a mixture of sleet, freezing rain, and snow during the morning hours. Untreated roads became slippery with some vehicle slide-offs and accidents.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surge of relatively mild and moist air aloft over a colder surface layer resulted in a mixture of sleet, freezing rain, and snow during the morning hours. Untreated roads became slippery with some vehicle slide-offs and accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 22, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Feb 22, 11:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1155 PM CST Fri Feb 22 2019

.UPDATE...

Updated PoPs across the far west to account for the area of
freezing rain and sleet showers lifting north-northeast along the
Mississippi River. Most of this activity will remain west of our
area, so will maintain the 09Z/3 AM start time for the Winter
Weather Advisory. The more substantial precipitation taking shape
over southern Iowa and northern Missouri right now is what will
affect the region heading into the pre-dawn hours.

&&

.AVIATION(06Z TAFS)...

Freezing rain will move into the area from the southwest
overnight, continuing into Saturday morning before temperatures
rise above freezing. Along with the freezing rain, ceilings and
visibility will fall into IFR to LIFR territory. Once
temperatures rise above freezing, rain can be expected through
much of the day Saturday. Low ceilings and visibility will also
persist.

By Saturday night a surface low will lift into the region. Winds
will eventually become southwesterly late Saturday evening into
Saturday night. flight conditions will improve slightly Saturday
night, though will generally remain IFR.

Winds will increase through the night Saturday night into Sunday
morning, with extremely gusty west winds expected through the day
Sunday. Gusts between 45 and 50 knots will be possible at times.

&&

.PREV DISCUSSION... (Issued 855 PM CST Fri Feb 22 2019)

UPDATE...

Freezing rain/sleet showers are starting to form over central and
eastern Iowa at this hour, and should push toward southwestern
Wisconsin during the first part of the overnight. A fair amount of
dry air still needs to be overcome before anything meaningful
makes it to the ground, so think that 09Z/3 AM is still a good
start time for the Winter Weather Advisory over the western half
of the forecast area. 12Z/6 AM should be fine for the eastern
half.

Overall, ice accums look on track for tomorrow. This is a tricky
forecast, as the heaviest precipitation will likely accompany a
push of warmer air, with temperatures more likely to rise above
freezing. Still think that a tenth to quarter inch of ice is the
most likely scenario for most of the area, with the highest
amounts over the southwestern forecast area, where precipitation
will be falling longest before sunrise and when temps begin to
rise above freezing.

Finally, did bump up wind gusts slightly for Sunday, as the latest
model guidance supports a very wind day across the region. Still
think that we will largely stay JUST below High Wind Warning
levels (sustained 40 MPH, gusts 58 MPH), but it will be close.

MARINE...

Very strong low pressure is expected to impact the area this
weekend. Winds will initially be easterly tonight and Saturday
morning, increasing from the southeast on Saturday
afternoon/evening as the low pressure approaches. Once that low
lifts through the lake late Saturday night, winds will increase
considerably from the west for Sunday. Gales are likely starting
early Sunday morning, with a period of storm force gusts looking
increasingly likely for the south half of the lake during the day
Sunday. Any storm force winds will diminish back to gales by
Sunday evening, with gales dissipating by Monday morning.

Waves will also be very impressive with this system, with 16-20
foot waves expected over the southeastern portion of Lake
Michigan.

Once this system moves through, relatively quiet conditions are
expected for Monday and Tuesday as high pressure builds into the
area.

&&

PREV DISCUSSION... (Issued 340 PM CST Fri Feb 22 2019)

SHORT TERM...

Tonight and Saturday... Forecast confidence is Medium.

The onset time for the precip slowed an hour or two since the
previous forecast. However, the headline times stayed the same
since it is not a major difference. Because of the delay, there
will be less time to accumulate ice before temperatures and
pavement temperatures warm above freezing by late morning. Highest
icing amounts (less than a quarter inch) will be over south
central WI, mainly west of the Dells area to Madison and Monroe.
By noon, precip should be all rain across the area.

Temperatures will drop into the 20s quickly this evening with
mostly clear skies, then gradually rise to just above freezing by
late morning. Pavement temperatures will likely be a little
delayed in warming due to cloudy skies tomorrow, but everywhere
should be above freezing by noon when the Winter Weather Advisory
ends. The headline may be able to be cancelled early.

Forcing for this initial round of precip is largely due to low
level frontogenesis and warm air advection. Initially, there is
dry air in the low levels on those east winds that will need to
be overcome, thus the delayed onset. We may see a wintry mix with
the initial onset, but it will quickly turn into freezing rain due
to a warm nose of around 4C. There should be pretty decent
rainfall rates with the strong low level forcing, so that will
actually help to limit icing amounts due to the latent heat
release.

By Saturday afternoon, the mid levels begin to dry out so southern
WI will see lighter rainfall rates or even a lull in the precip as
we await the next round of strong forcing.

Saturday Night and Sunday... Forecast confidence is High.

The next round of rain will arrive in southern WI Saturday evening
with robust vorticity advection ahead of a deepening, negatively
tilted upper low. We should see a quick quarter to half inch of
rain. There is a chance for thunderstorms during the late
afternoon/evening period due to steep mid level lapse rates. Small
hail would be possible in storms.

The system will undergo cyclogenesis and deepen significantly as
it tracks into southern Ontario Sunday morning. Colder air will
spread into southern WI on strong west-northwest winds late
Saturday night through Sunday. Wind gusts up to 50 mph are
expected at times. The criteria for a High Wind Warning is wind
gusts greater than 58 mph- we should be just under this threshold.
I would expect to issue a Wind Advisory for this period sometime
tomorrow.

Precip will transition to a wintry mix late Saturday night and
into light snow by late Sunday morning. Snowfall amounts are still
expected to be light, less than an inch.

Snow showers/Flurries and wind will gradually taper off Sunday
night. Low temperatures will fall into the single digits above and
below zero (warmest southeast). Wind chills are expected to
bottom out in the negative teens.

LONG TERM...

Monday through Tuesday... Forecast confidence is Medium.

Monday highs will only rebound into the teens, then drop into the
single digits above and below zero once again Monday night. A
shortwave trough embedded within swift northwest flow may bring a
round of light snow to Iowa, southern WI, and northern IL Monday
afternoon.

There is another chance for snow Tuesday per the GFS, but the
ECMWF does not show this due to weaker 850mb warm air advection.

Wednesday through Friday... Forecast confidence is Medium.

This wave train will continue through at least Thursday with cold
northwest flow, bringing us intermittent chances of light snow.
There should be a little stronger wave that moves through Friday
or Saturday that could bring higher snowfall amounts to southern
WI, but it is too early to tell with this one.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 AM to noon CST Saturday for
     WIZ046-047-056-057-062-063-067>069.

     Winter Weather Advisory from 6 AM to noon CST Saturday for
     WIZ051-052-058>060-064>066-070>072.

LM...Gale Watch from late Saturday night through late Sunday night
     for LMZ080-261-362-364-366-563-565-567-643>646-669-671-673-
     675-777-779-868-870-872-874-876-878.

&&

Update...Boxell
Tonight/Saturday and Aviation/Marine...Boxell
Saturday Night through Friday...99
Hazardous weather outlook, Feb 22, 8:43 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
843 PM CST Fri Feb 22 2019

WIZ046-047-051-052-056>060-062>072-240245-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
843 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory goes into effect at 3 AM Saturday for
south central Wisconsin and after 6 AM for the remainder of
southern Wisconsin. Freezing rain, sleet, and snow will quickly
spread from west to east across southern Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A Winter Weather Advisory is in effect for all of southern
Wisconsin until noon Saturday for a mixture of freezing rain,
sleet and some snow. Ice accumulations between one to two tenths
of an inch are possible. The wintry mix will change over to all
rain by Saturday afternoon as milder temperatures arrive. The
rain will then gradually change to snow from west to east across
southern Wisconsin late Saturday night. Less than an inch of snow
is expected over south central and east central Wisconsin.

Rainfall amounts of one half inch to one inch will melt several
inches of snow with minor flooding of rivers and lowlands
possible. Clearing out storm drains of snow and ice will go a
long way in helping to mitigate urban flooding.

Very strong westerly winds will then develop Sunday morning and
last into Sunday evening. Wind gusts of 40 to 50 mph are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-240245-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
843 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Strong low pressure is forecast to track from south central
Wisconsin to the northern end of Lake Michigan early Sunday
morning and into Ontario Sunday afternoon.

Southwest gales will develop late Saturday night, veering to the
west on Sunday and northwest Sunday night. A few storm force gusts
are possible on Sunday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-240245-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
843 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Strong low pressure is forecast to track from south central
Wisconsin to the northern end of Lake Michigan early Sunday
morning and into Ontario Sunday afternoon.

Southwest gales will develop late Saturday night, veering to the
west on Sunday and northwest Sunday night. Gale force gusts are
looking increasingly likely for a time during the day Sunday,
especially over the south half of the lake. A Storm Warning may
eventually be needed for portions of Lake Michigan.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Iowa

When
February 23, 12:00 AM CST to 10:00 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Ice accumulations of 0.15-0.20 inches. Sleet and snow accumulations under an inch.

Winter Weather, Sauk

When
February 23, 12:30 AM CST to 10:00 AM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations under an inch.

Winter Weather, Lafayette

When
February 23, 12:30 AM CST to 10:00 AM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Ice accumulations of 0.15-0.20 inches. Sleet and snow accumulations under an inch.

Winter Weather, Green

When
February 23, 1:30 AM CST to 10:30 AM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations under an inch.

Winter Weather, Marquette

When
February 23, 1:35 AM CST to 10:00 AM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations under an inch.

Winter Weather, Columbia

When
February 23, 2:00 AM CST to 10:30 AM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations under an inch.

Winter Weather, Dane

When
February 23, 2:00 AM CST to 10:45 AM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations under an inch.

Winter Weather, Rock

When
February 23, 2:15 AM CST to 11:30 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Ice accumulations 0.10-0.20 inches. Sleet and snow accumulations well under an inch.

Winter Weather, Green Lake

When
February 23, 3:00 AM CST to 11:00 AM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations under an inch.

Winter Weather, Jefferson

When
February 23, 3:15 AM CST to 11:30 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations well under an inch.

Winter Weather, Dodge

When
February 23, 3:45 AM CST to 11:30 AM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations well under an inch.

Winter Weather, Fond du Lac

When
February 23, 4:15 AM CST to 11:30 AM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations well under an inch.

Winter Weather, Washington

When
February 23, 5:00 AM CST to 12:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Ice accumulations of 0.10-0.20 inches. Sleet and snow accumulations well under an inch.

Winter Weather, Sheboygan

When
February 23, 5:30 AM CST to 12:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Ice accumulations one tenth of an inch or less. Sleet and snow accumulations well under an inch.

Winter Weather, Waukesha

When
February 23, 7:30 AM CST to 12:00 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Ice accumulations of one tenth of an inch or less. Sleet and snow accumulations well under an inch.

Winter Weather, Ozaukee

When
February 23, 7:45 AM CST to 12:00 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Ice accumulations less than one tenth of an inch. Sleet and snow accumulations well under an inch.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 812789, 812787, 812790, 812788, 812786, 812781, 812782, 812793, 812785, 812791, 812783, 812784, 812795, 812794, 812796, 812792.